Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Gen Psychiatry. 2008 Aug 18;7:12. doi: 10.1186/1744-859X-7-12.

Association between antipsychotics and weight gain among psychiatric outpatients in Pakistan: a retrospective cohort study.

Author information

  • 1Department of Psychiatry, Aga Khan University, Karachi, Pakistan. syed.ahmer@aku.edu

Abstract

BACKGROUND:

It has been known for a long time that use of antipsychotics, particularly atypical antipsychotics, is associated with weight gain and increase in risk of metabolic disturbances. In this study we have tried to find out if use of antipsychotics is associated with increase in weight and body mass index (BMI) in the Pakistani population.

METHODS:

We performed a case note review of all patients who had been prescribed antipsychotic medication at the psychiatry outpatient clinic of a tertiary care university hospital in Pakistan over a 4-year period.

RESULTS:

A total of 50% of patients had a BMI in the overweight or higher range at baseline. Patients showed a mean weight gain of 1.88 kg from baseline in 3 months and 3.29 kg in 6 months. Both of these values were statistically significant. The increase in mean BMI from baseline was 0.74 and 1.3 in 3 months and 6 months, respectively. In patients for whom we had at least one further weight measurement after baseline, 48% (39/81) showed a clinically significant weight gain.

CONCLUSION:

Pakistani patients are just as likely to put on weight during antipsychotic treatment as patients from other countries. Considering that this population already has a much higher prevalence of diabetes mellitus compared to the Western countries, the consequences of increased weight may be even more serious in terms of increased morbidity and mortality.

PMID:
18706110
[PubMed]
PMCID:
PMC2531111
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk